Alert archive / North Carolina / Special Weather Statements in 2012
Special Weather Statement, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this special weather statement at May 25, 2012, 1:21 PM EDT for Jones County, Onslow County, North Carolina. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2012, 1:21 PM EDT (17:21 UTC)
- Expired
- May 25, 2012, 2:15 PM EDT
- In force
- 54 min
- Issued by
- NWS Newport/Morehead City, NC
Counties Jones County, NC, Onslow County, NC
The radar
The Morehead City radar (KMHX), 70 km from the middle of the area, began a volume at 17:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 5.4 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 634 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 741 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- -37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
065
WWUS82 KMHX 251721
SPSMHX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
121 PM EDT FRI MAY 25 2012
NCZ090-092-098-251815-
DUPLIN-JONES-ONSLOW-
121 PM EDT FRI MAY 25 2012
...STRONG THUNDERSTORMS WILL MOVE ACROSS DUPLIN...ONSLOW AND JONES
COUNTIES THROUGH 215 PM EDT...
AT 121 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 6 MILES
SOUTH OF TRENTON...OR ABOUT 12 MILES NORTHEAST OF HALF MOON...MOVING
SOUTHWEST AT 15 MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE PETERSBURG...
RICHLANDS...HALF MOON...JACKSONVILLE...CATHERINE LAKE.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
&&
LAT...LON 3457 7762 3472 7768 3471 7796 3474 7803
3516 7745 3502 7719 3454 7757
TIME...MOT...LOC 1721Z 028DEG 14KT 3497 7739
$$
22What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special weather statement went out at May 25, 11:50 AM EDT, 1 hour 31 minutes earlier.
Area forecast discussion, May 25, 11:50 AM EDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1150 AM EDT FRI MAY 25 2012
.SYNOPSIS...
LOW PRESSURE WELL EAST OF GEORGIA WILL LIFT NORTH TO OFF THE SOUTH
CAROLINA COAST TONIGHT. THE LOW WILL THEN MOVE SOUTHWEST TO THE
FLORIDA COAST THROUGH SUNDAY. THE LOW MAY LIFT NORTHEAST ALONG THE
CAROLINA COAST THE MIDDLE PART OF NEXT WEEK AS A COLD FRONT
APPROACHES FROM THE WEST.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 1140 AM FRIDAY...SHRA HAVE BEEN INCREASING INLAND SO EXPANDED
CHC POPS TO ALL BUT EXTREME NW TIER. WIDESPREAD CLOUDS AND THE SHRA
WILL LIMIT TEMP RISE WITH MOST INLAND SPOTS 80 TO 85 AND OBX 75 TO
80. E WINDS BEGINNING TO INCREASE WITH LOW TO THE S AND CSTL SITES
MAY SEE SOME GUSTS TO 20 MPH LATER.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
AS OF 350 AM FRIDAY...THE SURFACE LOW WILL RAMP UP EAST OF THE
SOUTH CAROLINA COAST TONIGHT. PER MODEL MOISTURE AND QPF FIELD
DEPICTION...EXPECT MOST OF THE PRECIPITATION TO REMAIN EAST OF
HIGHWAY 17 AND MAINLY ALONG THE OUTER BANKS AND CRYSTAL COAST
REGIONS. WILL HAVE JUST 20 TO 30 PCT POPS AS THINK THE ACTIVITY
WILL SCATTERED SIMILAR TO WHAT WE ARE SEEING THIS MORNING. THE
LOW-LEVEL MOISTURE WILL HOLD MIN TEMPERATURES TONIGHT IN THE 65 TO
70 DEGREE RANGE.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
AS OF 315 AM FRI...MODELS CONTINUE IN DECENT AGREEMENT WITH
SURFACE LOW DEVELOPMENT LATE FRI NIGHT INTO SAT MORNING OFF THE
SC/NC COAST. NHC CURRENTLY LISTS THE AREA NORTH OF THE BAHAMAS IN
A HIGH CHANCE 60 PERCENT OF DEVELOPMENT INTO THE NEXT TROPICAL
SYSTEM FOR THE WESTERN ATLANTIC. LITTLE CHANGE TO PREVIOUS
FORECAST SAT THROUGH SUN WITH SLIGHT CHANCE POPS INLAND TO CHANCE
POPS ALONG THE COAST AND SOUTHERN PORTIONS AS LOW WILL WRAP
MOISTURE AROUND THE SYSTEM INTO EASTERN NC.
THE LOW WILL PUSH SW TOWARDS GA/FL SUN WITH WEAK SURFACE RIDGE
BUILDING WEST ACROSS THE CAROLINAS. CONTINUED DISAGREEMENT BETWEEN
GFS AND ECMWF FOR TUES THROUGH THURS. THE GFS TAKES THE LOW WEST AND
DISSIPATES THE SYSTEM OVER THE NORTHERN GULF COAST...WHILE THE ECMWF
KEEPS THE SURFACE CIRCULATION OVER NORTHERN FLORIDA THEN LIFTS THE
LOW NORTHEAST JUST OFF THE SOUTHEASTERN COAST TOWARDS EASTERN NC
AHEAD OF A COLD FRONT APPROACHING FROM THE WEST WED INTO WED NIGHT.
UPPER LEVEL RIDGING EARLY IN THE WEEK BECOMES ZONAL ALOFT BY WED.
GIVEN UNCERTAINTY WITH LONGER RANGE...WILL MAINTAIN SLIGHT TO LOW
CHANCE POPS WED THROUGH THURS. TEMPS WILL BE NEAR TO A LITTLE ABOVE
NORMAL WITH LOWS MAINLY 65 TO 70 AND HIGHS IN THE LOW TO MID 80S
INLAND AND 75 TO 80 OBX.
&&
.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
SHORT TERM /TODAY AND TONIGHT/...
AS OF 1140 AM FRIDAY...SCU HAS LIFTED TO VFR CIGS AND SHLD SEE
MAINLY VFR REST OF THE DAY HOWEVER SCT SHRA MAY LEAD TO BRIEF
LOWERING OF CIGS AND VSBYS. NUMERICAL GUIDANCE AGAIN INDICATING THE
POSSIBILITY OF STRATUS AGAIN TONIGHT AND WILL INDICATE IN NEXT SET
OF TAFS.
LONG TERM /FRIDAY THROUGH TUESDAY/...
AS OF 320 AM FRI...EXPECT MAINLY VFR CONDITIONS SAT THROUGH TUES
WITH SURFACE LOW DEVELOPMENT OFF THE CAROLINA COAST. MVFR POSSIBLE
IN ANY STRONGER SHOWERS OR THUNDERSTORMS MAINLY FOR EWN/OAJ AS
THEY WILL LIKELY REMAIN EAST AND SOUTH OF PGV/ISO. WITH HIGH
PRESSURE TO THE NORTH AND LOW OFF THE COAST...GRADIENT
NORTHEASTERLY WINDS WILL PREVAIL SAT THEN SLOWLY SHIFT
SOUTHEASTERLY SUN AS THE LOW MIGRATES SOUTHWEST TOWARDS GA/FL.
MOIST SOUTHERLY FLOW DEVELOPS MON INTO TUES SO MAY SEE TYPICAL
SUMMER CONVECTION ALONG THE SEA BREEZE/INLAND AREAS. SURFACE WINDS
NEAR 5-8 KNOTS SHOULD INHIBIT FOG/LOW STRATUS DEVELOPMENT SAT
THROUGH SUN BUT WITH MOIST LOW LEVELS RETURNING MON AND TUES
CANNOT RULE OUT BRIEF REDUCED CIGS/VSBYS LATE MON/TUES NIGHT. &&
.MARINE...
SHORT TERM /TODAY AND TONIGHT/...
AS OF 1140 AM FRIDAY...WINDS HAVE STARTED TO INCREASE A BIT AND
TREND SHLD CONT AS LOW TO THE S LIFTS N. SCA SEAS EXPECTED TO
DEVELOP OVER THE OUTER WATERS THIS AFTN.
PREV DISC...CURRENT FORECAST TRENDING WELL AS STARTING TO SEE
SOME 6 FOOT COMBINED SEAS AT THE BUOY 30 MILES SOUTHEAST OF NEW
RIVER INLET. BASED ON A CONSENSUS OF THE WAVEWATCH AND LOCAL SWAN
MODEL...HAVE OPTED TO BRING IN SCA CONDITIONS A BIT FASTER THAN
PREVIOUS. THE WAVEWATCH IS TOO FAST...ALREADY SHOWING SCA SEAS BY
10Z THIS MORNING. THINK AS THE LOW OFF FLORIDA RAMPS UP QUICKLY
TODAY...AND WITH A FLAT RIDGE OF HIGH PRESSURE TO OUR NORTH...THAT
FETCH WILL BUILD SEAS BY MIDDAY AND WILL BEGIN THE SCA AT AROUND
16Z. NO OTHER MAJOR CHANGES TO THE SHORT TERM FORECAST AS THE
HIGHEST WIND AND SEAS LOOK TO OCCUR DURING SATURDAY.
LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
AS OF 330 AM FRI...UNFAVORABLE BOATING CONDITIONS EXPECTED THIS
WEEKEND ESPECIALLY SOUTH OF DIAMOND SHOALS DUE TO ELEVATED SEAS FROM
SURFACE LOW DEVELOPMENT OFF THE SC/NC COAST. GRADIENT NE WINDS WILL
DEVELOP LATE FRI NIGHT AND PERSIST SAT INTO SAT NIGHT 15-20
KNOTS...AND GRADUALLY SHIFT EAST THROUGH SAT NIGHT. WAVEWATCH
GUIDANCE INDICATING SOUTHEASTERLY SWELLS WILL IMPACT THE WATERS WITH
SEAS BUILDING 4-6 FT NORTH TO 7-9 FT SOUTH FROM SAT INTO SAT NIGHT.
THE LOW WILL THEN DRIFT SOUTHWEST TOWARDS THE GA/FL COAST SUN INTO
SUN NIGHT. WINDS AND SEAS WILL RELAX AS THE LOW DEPARTS TO THE
SOUTH. ELEVATED SEAS FOR THE SOUTHERN WATERS SHOULD PERSIST THROUGH
SUN NIGHT BEFORE FALLING BELOW SCA LEVELS. WEAK SURFACE RIDGE THEN
BUILDS WEST OVER THE WATERS WITH WINDS SHIFTING SOUTH TO SOUTH
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 2 AM EDT MONDAY FOR
AMZ152-154-156-158.
SMALL CRAFT ADVISORY FROM 11 AM SATURDAY TO 8 AM EDT SUNDAY
FOR AMZ150.
&&
SYNOPSIS...RF
NEAR TERM...RF
SHORT TERM...CTC
LONG TERM...DAG
AVIATION...RF/CTC/DAG
MARINE...RF/CTC/DAGHazardous weather outlook, May 25, 4:16 AM EDT, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 416 AM EDT FRI MAY 25 2012 NCZ029-044>047-079>081-090>094-260830- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO- 416 AM EDT FRI MAY 25 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO SIGNIFICANT HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO SIGNIFICANT HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ095-103-104-260830- CARTERET-OUTER BANKS DARE-OUTER BANKS HYDE- 416 AM EDT FRI MAY 25 2012 ...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING NORTH OF CAPE LOOKOUT TO RODANTHE... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. MODERATE RIP CURRENT RISK. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. AN ENHANCED RIP CURRENT RISK IS POSSIBLE THIS HOLIDAY WEEKEND DUE TO LONG PERIOD SOUTHEAST SWELL FORECAST TO IMPACT THE NORTH CAROLINA COAST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ098-260830- ONSLOW- 416 AM EDT FRI MAY 25 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO SIGNIFICANT HAZARDOUS WEATHER IS EXPECTED TODAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. AN ENHANCED RIP CURRENT RISK IS POSSIBLE SATURDAY THROUGH THE HOLIDAY WEEKEND DUE TO LONG PERIOD SOUTHEAST SWELL FORECAST TO IMPACT THE NORTH CAROLINA COAST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 25, 10:23 AM EDT, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1023 AM EDT FRI MAY 25 2012
NCZ046-047-081-251530-
MAINLAND DARE-MAINLAND HYDE-TYRRELL-
1023 AM EDT FRI MAY 25 2012
...A STRONG THUNDERSTORM WILL MOVE ACROSS MAINLAND DARE...MAINLAND
HYDE AND TYRRELL COUNTIES THROUGH 1130 AM EDT...
AT 1023 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
EAST LAKE...OR ABOUT 11 MILES WEST OF MANNS HARBOR...MOVING SOUTHWEST
AT 5 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...FRYING PAN LANDING.
HAZARDS INCLUDE...
GUSTY WINDS OF 30 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
&&
LAT...LON 3560 7598 3577 7624 3594 7602 3592 7600
3586 7605 3574 7604 3571 7605 3569 7603
3565 7603 3568 7601 3577 7599 3582 7600
3584 7598 3590 7599 3593 7593 3585 7581
TIME...MOT...LOC 1423Z 038DEG 4KT 3584 7596
5Special weather statement, May 25, 12:42 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1242 PM EDT FRI MAY 25 2012
NCZ029-044>046-080-081-251745-
BEAUFORT-MAINLAND HYDE-MARTIN-PITT-TYRRELL-WASHINGTON-
1242 PM EDT FRI MAY 25 2012
...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS BEAUFORT...
WASHINGTON...MAINLAND HYDE...PITT...MARTIN AND TYRRELL COUNTIES
THROUGH 145 PM EDT...
AT 1240 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN ALONG A LINE EXTENDING FROM CENTER OF PHELPS
LAKE TO RIVER ROAD...OR ALONG A LINE EXTENDING FROM 11 MILES
SOUTHEAST OF PLYMOUTH TO RIVER ROAD...MOVING SOUTHWEST AT 15 MPH.
.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
ISOLATED CLOUD TO GROUND LIGHTNING.
SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
&&
LAT...LON 3583 7610 3553 7657 3553 7662 3551 7663
3550 7662 3541 7676 3544 7682 3548 7698
3545 7696 3545 7692 3543 7688 3543 7684
3539 7679 3534 7686 3549 7725 3587 7666
TIME...MOT...LOC 1640Z 270DEG 11KT 3578 7657 3552 7696
22Special weather statement, May 25, 1:12 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 112 PM EDT FRI MAY 25 2012 NCZ044-080-092-093-251815- BEAUFORT-CRAVEN-JONES-PITT- 112 PM EDT FRI MAY 25 2012 ...STRONG THUNDERSTORMS WILL MOVE ACROSS CRAVEN...JONES...BEAUFORT AND PITT COUNTIES THROUGH 215 PM EDT... AT 111 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER WILMAR...OR ABOUT 11 MILES SOUTHWEST OF RIVER ROAD...MOVING SOUTHWEST AT 15 MPH. LOCATIONS IN THE PATH OF THESE STORMS INCLUDE VANCEBORO......ERNUL... LIMA...JASPER...TUSCARORA. . HAZARDS INCLUDE... PEA SIZE HAIL. GUSTY WINDS OF 30 TO 40 MPH. DEADLY CLOUD TO GROUND LIGHTNING. SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS... POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS. && LAT...LON 3516 7745 3550 7717 3533 7685 3502 7718 TIME...MOT...LOC 1711Z 033DEG 12KT 3537 7710 22
Special weather statement, May 25, 1:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
121 PM EDT FRI MAY 25 2012
NCZ090-092-098-251815-
DUPLIN-JONES-ONSLOW-
121 PM EDT FRI MAY 25 2012
...STRONG THUNDERSTORMS WILL MOVE ACROSS DUPLIN...ONSLOW AND JONES
COUNTIES THROUGH 215 PM EDT...
AT 121 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 6 MILES
SOUTH OF TRENTON...OR ABOUT 12 MILES NORTHEAST OF HALF MOON...MOVING
SOUTHWEST AT 15 MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE PETERSBURG...
RICHLANDS...HALF MOON...JACKSONVILLE...CATHERINE LAKE.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
&&
LAT...LON 3457 7762 3472 7768 3471 7796 3474 7803
3516 7745 3502 7719 3454 7757
TIME...MOT...LOC 1721Z 028DEG 14KT 3497 7739
22The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 10:23 AM EDT | Special Weather Statement | MHX | Tyrrell | 67 min |
| May 25, 12:42 PM EDT | Special Weather Statement | MHX | Beaufort, Washington | 63 min |
| May 25, 1:12 PM EDT | Special Weather Statement | MHX | Craven | 63 min |
| May 25, 1:52 PM EDT | Special Weather Statement | MHX | Beaufort | 53 min |
| May 25, 4:12 PM EDT | Beach Hazards Statement | MHX | 52 hr |
Nearby
Special Weather Statements in North Carolina, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.